Colorado, 2003

Flash Flood in Colorado, May 15, 2003

May 15, 2003 · NWS GJT · 1 event in 1 county or zone

Mud, water, and debris over a foot deep flowed across Highway 160 between Durango and Hesperus.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Mud, water, and debris over a foot deep flowed across Highway 160 between Durango and Hesperus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 15, 10:38 AM MST, 17 minutes earlier.

Area forecast discussion, May 15, 10:38 AM MST, 17 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1138 AM MDT THU MAY 15 2003

UPPER LOW CENTER JUST SOUTH OF THE FOUR CORNERS WITH SHOWERS
AND THUNDERSTORMS CONCENTRATED ACROSS SOUTHWEST COLORADO IN
AREA OF DIFLUENT FLOW ALOFT. DRY SLOT GRADUALLY WORKING TOWARD
EXTREME SOUTHWEST COLORADO BUT EXPECT WRAP AROUND MOISTURE TO
CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE FOUR
CORNERS AREA THROUGH THE AFTERNOON. PERSISTENT CELLS MOVING ACROSS
THE MISSIONARY RIDGE BURNED AREA LIKELY TO CAUSE SOME RUNOFF
PROBLEMS. HAVE UPDATED THE FORECAST TO INCREASE POPS THROUGH THE
AFTERNOON AND LOWER AFTERNOON HIGH TEMPERATURES. LINDQUIST

.GJT...NONE.
Hazardous weather outlook, May 15, 4:59 AM MST, 5 hours 56 minutes before
COZ001>014-017>023-UTZ022>025-027>029-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
559 AM MDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOUNTAIN
AREAS AND MUCH OF SOUTHWEST COLORADO AND SOUTHEAST UTAH THIS MORNING.
PERSISTENT SHOWERS ACROSS THE SOUTHERN FACE OF THE SAN JUAN MOUNTAINS
POSES SOME THREAT OF MUD-SLIDES IN AND AROUND THE MISSIONARY RIDGE
BURN AREA. IN ADDITION...UP TO 6 INCHES OF NEW SNOW IS EXPECTED ABOVE
10000 FEET IN THE SAN JUAN MOUNTAINS WHILE THE REMAINING MOUNTAIN
AREAS CAN EXPECT UP TO 3 INCHES IN THE HIGHER REACHES TODAY. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE AFTERNOON...
DECREASING FROM MID TO LATE AFTERNOON. LINGERING THUNDERSTORMS OVER
HIGHER TERRAIN WILL DIMINISH EARLY THIS EVENING.

A STRONG AND MOIST PACIFIC STORM SYSTEM WILL SWEEP EASTWARD ACROSS
ARIZONA AND NEW MEXICO DURING THE DAY...PASSING EAST OF THE REGION
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW THUNDERSTORMS MAY FIRE ALONG THE CONTINENTAL DIVIDE FRIDAY
AFTERNOON DUE TO DAYTIME HEATING WORKING ON RESIDUAL MOISTURE FROM
TODAYS STORM.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO FROM SUNDAY AFTERNOON THROUGH MONDAY. THIS
ACTIVITY IS IN RESPONSE TO A DISTURBANCE IN NORTHWEST FLOW DRIVING
A COLD FRONT ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TGJT

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
May 15, 10:55 AM MST to 12:30 PM MST
Where
La Plata County, 5 mi W of Durango
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357355.